New Member. Annjulia aged 70

I have suffered from RLS for thirty years. I have been taking 1.05mg pramipexole

each day for the past 5 years and am now suffering from augmentation.

My doctor has suggested I stop taking pramipexole but has given me no advice as to how to come off the drug.

I have cut the dose by 0.35mg and my RLS is becoming unbearable. My doctor has offered me no alternative medication but suggested cognitive behavioural therapy.

Any advice gratefully received.

17 Replies

oldestnewest
  • Hi, to get off of pramipexole, you need a strong pain med to help as you are going through withdrawals. Most people who are weaning off a dopamine med ask their doctor for Tramadol. Cognitive behavioural therapy will not help in any way at all.

    There are many many posts and comments on the forum about augmentation and those who have weaned off their dopamine med and how they done it. Put RLS and Augmentation in the search box and you will find all those posts. :)

  • +1 on what Elisse has said, I couldn't think of a better approach. If in the UK and the Dr is reluctant to prescribe the Tramadol you could ask for Targinact which is licensed for RLS treatment.

    Good luck.

  • Many thanks for your replies. I will discuss tramadol and targinact with the doctor but am not too hopeful.

    He sees CBT as the answer which in my opinion displays a lack of understanding about RLS.

    I'm dreading being on nothing as even the loss of one tablet is increasing the time and strength of the RLS.

  • Annjulia what country to do live in. ? Your doctor has no idea at all about RLS. I dont know how he thinks CBT can even help. I have never ever heard of any doctor suggesting that as a treatment for RLS and i have been in RLS groups for years.

    What you are suffering with is withdrawals from the pramipexole, as you have reduced you dose you have reduced the dopamine and your dopamine receptors are objecting. Thats why you need a backup med like Tramadol or another pain med to help with those withdrawals. If you live in the UK then try to see another doctor in the surgery. If you are in the USA then change doctors, i know you can do that over there.

  • Thanks again for your reply. I live in England and today have made an appointment to see a different Doctor. Watch this space!

  • That is BS from your Dr. If you can change now he/she is not too understanding. Ask for a referral to a pain clinic as they can prescribe the stronger opiates and there is a lot of pain that accompanies RLS.

    It is f**king insulting the lack of care we get from Drs!

  • Regardless of what is licensed, thousand of people are still suffering from RLS. I will try to paste the advise which my doctor gave me.

    This is a reply that I have pasted, hopefully this will help.

    Doctors are not magicians consequently they cannot always help.

    I sometimes think that people rely on the treatment of conventional G.P's. My G.P. thinks laterally.

    Before I paste what he suggested for me, I wonder if your bad circulation is due to high blood pressure. Get your doctor to check your blood pressure and get a blood pressure monitor that you can use at home.

    Some G.P's don't consider other options. I had horrific pains in my legs at night, I used to wake up screaming. I would jump out of bed and stamp on the floor and the pain subsided. Nevertheless the pain returned later that night. Although I don't have RLS the pain was excruciating. Thankfully I have a G.P. who considers other solutions, he advised me to use Magnesium Oil which I get from Holland and Barrett's.

    The instructions of the bottle say that this should be rubbed in. I don't just rub it in, I put Magnesium Oil on my bum cheeks and sort of wobble my cheeks. I then put it on the top of my legs and do likewise. I consecrate on my calves, rub the Magnesium Oil in and go mad on wobbling my calves from side to side. I do this after I take my morning shower and again when I get ready for bed.

  • Seen a different doctor in the same practise. She expressed surprise at the amount of pramipexole I have been taking (up to 5, 0.35 tablets each day) i pointed out that it had been prescribed by on of her colleagues.

    No advice on how to gradually lower the dose and refused to prescribe tramadol or an equivalent.

    Now looking for help further afield. I live in England, West Yorkshire.

  • Annjulia now you need to ask for a referral to see a neurologist who might be more helpful than your doctors at your surgery. I am also in the UK on the south coast.

  • I am now in the process of trying to get an appointment with Professor Kallol Ray Chaudhuri. Maybe even a telephone conversation with him will help.

    Thanks again for your reply it's good to know there are people like you out there that fully understand the debilitating nature of RLS.

  • I hope that appointment with the Professor doesnt take to long to come through, but from what i have heard he has along waiting list.

    Good luck and let us know how you get on.

  • I managed to speak to Dr. Anna Sauerbier by phone and she is arranging a telephone consultation on the 7th Dec. She was able to give me some advice on coming of pramipexole and suggested dropping one tablet every two weeks was correct.

    It is lucky I didn't take the advice of my GP. Who said there was no need to come off gradually.

  • After suffering augmentation from pramipexole I was advised to switch to rotigatine patches.

    What a nightmare! 48 hours with no sleep and unable to sit or lie down and barely able to walk unaided due to constant movement in legs and arms my doctor told me to return to pramipexole.

    It was like a miracle the RLS completely disappeared. Why? Would be interested in other views.

    After five days of utter restful bliss it is just beginning to return but still quite mild.

    Suspect my bliss won't last much longer.

    Anyone else had similar experience.

    Maybe it's the delivery of the medication through patches. Once had a similiar experience with gabapentin patches.

  • Its not advisable to change to another dopamine med as you did with the patches. If you were augmenting on the pramipexole then its most likely you would augment on the patches, you are still taking dopamine. If you were on a high dose of the pramipexole, and started on a low dose of the patch then you would feel the difference, you had less dopamine going in, so probably withdrawals. Now you are back on the prami, its working at the moment as you had a short break from it, but like you are feeling already it wont last. So, you will need to come right off of any dopamine meds and try something else. See of you can get referred to a pain clinic so you can get some strong pain meds like tramadol if your doctor is still refusing, you NEED something to help with withdrawals while weaning down slowly slowly of the pramipexole.

  • Thank you for your reply which I was very grateful to receive.

    I am currently taking two tablets of pramipexole in the evening each tablet is 0.35 mg. I have previously been on five 0.35 tablets but had managed to reduce to 2 in an attempt to stop the augmentation.

    If as we suspect my time of relative peace will soon end how long do I need to be completely off the pramipexole before I can resume taking it.

    I have tried other drugs in the past which have not been as effective as pramipexole which I have been taking for five years.

    I have changed my GP to one who is much more sympathetic so any advice I can pass on to her would be useful.

  • Thats a high dose of pramipexole. What the RLS experts are now recommending is no higher than .25mgs of pramipexole.

    I can only tell you what others have done and seem to have had success with, they have been off of any dopamine med for probably 6 months or even longer. Then tried the neupro patch because is has a lower chance of augmentation, altho it can still cause augmentation. They also take another med along side of it to try to keep the dose of the patch low as possible. Now having said all that to you, i have to add, everyone is different in taking meds and what works for one doesnt always work for some one else. Its all trial and error.

  • Thanks Elise. I have a phone consultation in February with someone from Prof. Chaudaur's clinic which is where I was recommended the rotigitine maybe they will be able to suggest a suitable combination of medicines that may work.

    Thanks again for your interest and prompt reply

You may also like...